Jump to content

Vics: Citalopram and many ads - ?akathesia


Vics

Recommended Posts

Hi I have tried many antidepressants for weeks only and am currently on citalopram. I always seem to develop twitching and severe restless and feel I have to keep moving and pacing.

 

When I’m off meds my anxiety is awful but the pacing and twitching is horrific.

 

I think I have developed Akathisia....how do I communicate this to my psych as she doesn’t believe this exists and now she wants me to take an additional antipsychotic. She is really trying to help and is lovely but I’m worried everything is getting worse and this May be permanent.

 

I wondered if anyone knew of a specialist in Akathisia in the UK. I live near Leeds. Please advise as I feel this is an emergency - I’ve been living like this for 2 years x

Edited by manymoretodays
spacing
Link to comment
  • Moderator

Hi Vic, welcome to SA. 

 

I am so sorry to hear you are suffering with akathisia, it is a torturous experience. You have come to the right place for support and advice on how to get better and I will post a few resources here that may help. 

 

First off, can you please create a signature? It gives us the info on your drug history at a glance and helps us help you better. Below are the instructions on how to do that. 

How to List Drug History in Signature - Introductions and updates - Surviving Antidepressants

 

 

On 7/25/2021 at 12:19 PM, Vics said:

When I’m off meds my anxiety is awful but the pacing and twitching is horrific.

Can you also help me understand about what you wrote above: when you say off the meds your anxiety is awful, do you mean when you quit the meds cold turkey (i.e. stop them abruptly or taper them over a few weeks/months only)? This could be due to withdrawal rather than an underlying disorder, so if you did come off the drugs slowly (over months/years) the anxiety might not come back. When you are off the drugs do you have other symptoms? What are they? Common physical symptoms that members report are insomnia, dizziness, pins and needles, brain zaps, nausea, tinnitus. 

 

Below are some scientific articles that show that akathisia can be a side effect of SSRIs. You can  print out those pages to show your doctor. One of these  mentions that akathisia may appear during dose titration (changes up or down). 

 

Selective serotonin reuptake inhibitor-induced akathisia - PubMed (nih.gov)

SSRI-induced extrapyramidal side-effects and akathisia: implications for treatment - PubMed (nih.gov)

 

You can also refer her to this Akathisia rating scale - I would circle your answers and take them to her. 

Microsoft Word - Barnes Akathisia Scale.doc (simpleandpractical.com)

 

Unfortunately, I don't know of any psychiatrists that specialize in this in the UK - there might be, I just don't know of them. Maybe you can look at this website akathisiaalliance.org and maybe some of our other members will have information on this. 

 

Hope these help as a start and please check out the symptoms forum to see how our members have dealt with akathisia and the various other symptoms they have experienced. You can find some good advice there. 

 

OMW

Edited by Onmyway

I am not a doctor and this should not be considered medical advice. You can use the information provided in whatever way you want and all decisions on your treatment are yours. 

 

If you would like to get a response from me directly please type @Onmyway some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Aug  2000 - July 2003 (ct, 4-6 wk wd) , citalopram 20 mg,  xanax prn, wellbutrin for a few months, trazodone prn 

Dec 2004 - July 2018 citalopram 20 mg, xanax prn (rarely used)

Aug 2018 - citalopram 40 mg (self titrated up)

September 2018 - January 2019 tapered citalopram - 40/30/20/10/5 no issues until a week after reaching 0

Feb 2019 0.25 xanax - 0.5/day (3 weeks) over to klonopin 0.25 once a day to manage severe wd

March 6, reinstated citalopram 2.5 mg (liquid), klonopin 0.25 mg for sleep 2-3 times a week

Apr 1st citalopram 2.0 mg (liquid), klonopin 0.25 once a week, 

citalopram (liquid) 4/14/19 -1.8 mg, 5/8/19 - 1.6 mg,  7/27/19 -1.5 mg,  8/15/19 - 1.35, 2/21/21 - 1.1 (smaller drops in between), 6/20/21 - 1.03 mg, 8/7/21- 1.025, 8/11/21 - 1.02, 8/15/21 - 1.015, 9/3/21 - 0.925 (fingers crossed!), 10/8/21 - 0.9, 10/18/21 - 0.875, 12/31/21 - 0.85, 1/7/22 - 0.825, 1/14/22 - 0.8, 1/22/22 - 0.785

 

Supplements: magnesium citrate and bi-glycinate

 

Link to comment
  • manymoretodays changed the title to Vics: Citalopram and many ads - ?akathesia

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy